Ohio, 2024

Hail and Damaging Winds in Ohio, July 23, 2024

July 23, 2024 · NWS PBZ · 4 events in 1 county or zone

A shortwave trough, crossing an environment with up to 2000 J/kg of surface-based CAPE and marginal shear, created a broken line of thunderstorms across eastern Ohio during the afternoon of July 23rd. The strongest of these storms created several instances of wind damage in Coshocton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave trough, crossing an environment with up to 2000 J/kg of surface-based CAPE and marginal shear, created a broken line of thunderstorms across eastern Ohio during the afternoon of July 23rd. The strongest of these storms created several instances of wind damage in Coshocton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 1:18 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 23, 1:18 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
218 PM EDT Tue Jul 23 2024

.SYNOPSIS...
Seasonable temperature in an unsettled pattern will continue
until a Thursday cold front moves through. A warm-up is expected
into the weekend with dry weather returning.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Isolated to widely scattered showers and thunderstorms
  possible in the late afternoon and evening; best chances
  across northern West Virginia.

______________________________________________________________

Upper troughing remains in place over the central CONUS to kick
off the forecast, with the trough axis oriented roughly
northeast-southwest from the Great Lakes into northern Texas.
This feature remains generally unchanged over the next 24 hours,
save for a series of weak embedded shortwaves that ripple their
way through the flow. Just downstream from this trough, the
local area remains firmly entrenched under a deep layer west-
southwest flow, maintaining status quo with regard to the
existing above-normal regional moisture and temperature trends.

Two distinct features will drive rain chances today, both of
which are weak shortwaves but coming in from different sources
areas. One wave lifts quickly from AL/MS northeastward through
WV and the mid-Atlantic coast. The other wave simultaneously
rotates from the upper Midwest eastward across the Great Lakes
to our north. The result is enhanced forcing to the south of the
local area (central WV) and to the north of the local area
(closer to Lake Erie). These will be the areas with the
greatest chance of seeing showers and thunderstorms this
afternoon and evening, while the rest of us stuck between them
(including most of southwest PA, eastern OH, and the northern WV
panhandle) will see weaker forcing and thus a lesser coverage
and lower chances. Rain chances generally taper everywhere
overnight, with the exception being areas southeast of
Pittsburgh over northeast WV where a weak 500mb jet continues
to support scattered convection into Wednesday morning.

Some fog is once again possible tonight with a fairly saturated
boundary layer, most likely in the far northwest forecast area
with the highest probability of clouds clearing.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
KEY MESSAGES:

- Precipitation chances continue ahead of an approaching upper
  trough and attendant cold front.
- Temperatures and moisture continue to trend above normal.

_________________________________________________________________

The larger upper trough system that had remained in place over
the central CONUS (mentioned above in the Near Term discussion)
finally begins to advance eastward Wednesday and will be
centered more over southern Ontario and the Ohio Valley by
Thursday morning. Weak surface cyclogenesis occurs in southern
Ontario and the resulting surface low lifts northeast across
eastern Canada into Wednesday night, with a trailing cold front
advancing southeastward across the Great Lakes. A weak pre-
frontal trough that advances into the local area ahead of the
approaching front could serve as a focus for scattered
thunderstorm activity late Wednesday afternoon and evening.
Marginal instability (HREF suggests SBCAPE ranging from roughly
500-1000 J/kg) and better organized flow aloft with the
approaching trough could lead to a low-end threat for damaging
winds, particularly if storms can organize into line segments as
some of the CAMs might suggest. The Storm Prediction Center has
areas northwest of Pittsburgh highlighted in a Marginal Risk
(Level 1 out of 5) for this threat, in general agreement with
machine learning damaging wind probabilities.

Rain chances continue through Wednesday night in a moisture-rich
environment under unsettled flow, though thunderstorm chances
(and the associated severe threat) would diminish after dark
with the loss of daytime heating and surface-based instability.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
KEY MESSAGES:

- A cold front will pass Thursday and provide the highest
  chance of rain this week.
- Dry, warm weather is forecast for the weekend.

________________________________________________________________

The surface cold front mentioned above in the Short Term
discussion is expected to pass through the local area during
the daytime hours on Thursday. The front will serve as the best
source of lift we will see this week and therefore brings with
it the highest rain chances of the week. At this time, roughly
half of ensembles continue to depict around 500 J/kg to 1000
J/kg SBCAPE and roughly 20kts of bulk shear, suggesting that
storms that form along and ahead of the front may remain sub-
severe, but worth monitoring. Temperatures on Thursday remain
near-average, but are followed by seasonably cool temperatures
Thursday night with fog potentially returning in areas that see
skies clear out and that saw rain during the afternoon/evening.

Ensemble clusters are in good agreement on a building ridge into
the weekend and early next week that would signal high
confidence in a return to a drier pattern with seasonably warm
temperatures.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Largely VFR conditions are forecast through the evening hours,
with a scattered-broken cumulus deck combined with a veil of
high clouds. A passing disturbance and higher instability will
lead to scattered showers and storms over eastern Ohio/areas
north of I-80 this afternoon, while a second could provide a
shower to the MGW region later this afternoon into this evening.
Have included VCSH/VCTS at ZZV, FKL, and MGW as a result. Portions
of southwest PA and the northern WV panhandle will be in a
relative minimum of precipitation chance.

Any convective activity will die off during the evening hours.
Lingering mid and upper level clouds should help to suppress fog
formation in many cases. Areas to the northwest of PIT have the
best chance for sufficient clearing to allow formation. HREF
probabilities peg eastern Ohio has having the best chance of
restrictions. For now have included fog possibilities at ZZV
and FKL. This is a relatively low-confidence portion of the
forecast, and fog mention may need to be eventually expanded.

Scattered to broken cumulus are again expected once mixing
commences on Wednesday, with a mostly light southwest breeze.
Most convective activity should hold off until after 18Z, but
did include VCTS at PIT for that 30 hour TAF.

.Outlook...
Scattered showers and thunderstorms and restrictions during the
afternoon and evening hours are expected Wednesday as shortwaves
embedded in southwest flow cross the region. Showers and thunderstorms
are likely on Thursday with the passage of a cold front. VFR
returns Friday under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Cermak/Milcarek
NEAR TERM...Cermak/Milcarek
SHORT TERM...Cermak
LONG TERM...Cermak/Milcarek
AVIATION...CL
Hazardous weather outlook, Jul 23, 12:47 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
147 PM EDT Tue Jul 23 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-241800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
147 PM EDT Tue Jul 23 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Milcarek

In the hours before

Special weather statement, Jul 23, 2:16 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
316 PM EDT Tue Jul 23 2024

OHZ048-232000-
Coshocton OH-
316 PM EDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COSHOCTON COUNTY
THROUGH 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Gambier, or 10 miles southeast of Mount Vernon,
moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coshocton, Warsaw, Nellie, Walhonding, Layland, Blissfield, New
Guilford, and Cooperdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4043 8218 4046 8211 4045 8210 4045 8186
      4025 8183 4021 8218 4024 8218 4024 8220
      4025 8220
TIME...MOT...LOC 1915Z 254DEG 22KT 4029 8231

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rackley

The radar

The Cleveland radar (KCLE), 129 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
July 23, 2:46 PM EST
Where
Coshocton County, 2.52 mi WNW of West Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.270, -82.120

Trees were blown down along Route 541.

Thunderstorm Wind, Coshocton

When
July 23, 2:47 PM EST
Where
Coshocton County, 1.38 mi N of West Carlisle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.250, -82.120

Trees were downed along State Route 79.

Hail, Coshocton

When
July 23, 2:56 PM EST
Where
Coshocton County, 0.65 mi NNE of West Bedford
Measured
0.88 in hail
Reported by
Public
Coordinates
40.259, -82.075

Thunderstorm Wind, Coshocton

When
July 23, 3:37 PM EST
Where
Coshocton County, 0.63 mi SSE of Roscoe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.271, -81.877

A tree was downed on to Route 16.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201281, 1201283, 1201279, 1201286.